Texas, 2005

Flash Flooding and Hail in Texas, July 15, 2005

July 15, 2005 · NWS FWD · 15 events in 9 counties and zones

9 thunderstorm wind, 2 hail, 2 flash flood, 1 heavy rain, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 15, 3:05 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 15, 3:05 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CDT FRI JUL 15 2005

.UPDATE...
QUICK CORRECTION TO PRODUCTS COMING OUT...UH OH IN THE COMPUTER
CAUSED MISSING SIX HOUR POP PERIOD.   84

&&

.SHORT TERM...
MAIN CHALLENGE NEXT 36 HRS WILL BE RAIN CHANCES ASSOCIATED WITH
NAGGING DISTURBANCE OVERHEAD...WHICH IS CAUGHT BETWEEN TWO UPPER
HIGH CENTERS (4-CORNERS AND BERMUDA RIDGE). PER GPS-MET GROUND SITES
AND AREA 12Z SOUNDINGS...AXIS OF 1.70-2.00 PWATS CENTERED ALONG/SE
OF THIS DISTURBANCE AND RIGHT OVER N TX...WITH A MID LVL DRYSLOT
OVER AREAS SE ZONES FROM TERRELL...TO CORSICANA...TO TEMPLE.

EXPECT LOCALIZED VERY HEAVY RAIN WITH JUST ABOUT ANY STORM THAT CAN
DEVELOP A SUSTAINED UPDRAFT OVERNIGHT. AFOREMENTIONED DRYSLOT OVER
SE ZONES COULD RESULT IN WET... DAMAGING MICROBURSTS THIS EVENING.
ALONG THE RED RIVER...SOME DEFORMATION LIFT OCCURRING ON NW SIDE OF
THIS DISTURBANCE...WITH SFC-BASED CAPES AT/ABOVE 2000 J/KG. ISOLATED
SEVERE STORMS WITH LOW-END SEVERE HAIL AND A DOWNBURST CANT BE
RULED OUT THESE AREAS AS WELL. WE HAVE PLACED HIGHEST POPS ALONG/SE
OF THE DISTURBANCE AS IT DRIFTS SWD OVERNIGHT. THIS SYSTEM IS
SHOWING SOME HYBRID-WARM CORE CHARACTERISTICS (SIMILAR TO AN INLAND
TROPICAL DEPRESSION...WHERE NOCTURNAL CONVECTION CENTERS TOWARD
CENTER OF SYSTEM).

OTHERWISE...BERMUDA HIGH WILL EXPAND NWWD TOWARD N TX BY SUNDAY WITH
CURRENT DISTURBANCE RETROGRADING SLIGHTLY WWD AND WEAKENING. HELD
ONTO TO SLIGHT CHANCES SUN/MON...ESPECIALLY SE ZONES. AS FOR
TEMPS...STAYED CLOSE TO CONSENSUS MOS VALUES.

&&

.LONG TERM...
NEXT WEEK LOOKS UNCERTAIN AT THIS TIME...PARTICULARLY WITH
CLOUDS/TEMPS/RAIN CHANCES. ITS ANYONES GUESS WHAT PATH HURRICANE
EMILY TAKES. RIGHT NOW...TPC HAS HER GOING RIGHT INTO THE MOUTH OF
THE RIO GRANDE OR LOWER TX COAST NEAR BROWNSVILLE. OUTSIDE OF SOME
MINOR TWEAKS...HELD TO CLOSE TO CURRENT FCST WITH LOW POPS MID WEEK
FAR SRN ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  93  76  96 /  50  30  20  20
WACO, TX              74  91  75  95 /  60  50  20  30
PARIS, TX             73  90  74  92 /  40  40  20  20
DENTON, TX            74  93  75  96 /  30  20  20  20
MCKINNEY, TX          74  92  75  95 /  40  30  20  20
DALLAS, TX            76  92  77  95 /  50  30  20  20
TERRELL, TX           74  90  75  94 /  50  50  30  20
CORSICANA, TX         74  90  75  94 /  60  50  30  30
TEMPLE, TX            73  91  74  95 /  60  50  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

/05
Hazardous weather outlook, Jul 15, 2:00 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT FRI JUL 15 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
300 PM CDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS THROUGH
TONIGHT.  THE MAIN HAZARD WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL.  THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF LOW LYING AND FLOOD PRONE AREAS.  IN ADDITION...A COUPLE
STORMS THROUGH 9 PM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HAIL UP TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...
THE CHANCE OF THUNDERSTORMS CONTINUES ACROSS ALL OF NORTH TEXAS
SATURDAY AND SUNDAY.  THE MOST INTENSE THUNDERSTORMS COULD PRODUCE
STRONG DOWNBURST WINDS AND HEAVY RAINFALL...ESPECIALLY IN THE
SOUTHEASTERN PORTIONS OF NORTH TEXAS.  THUNDERSTORM CHANCES WILL END
FROM NORTHWEST TO SOUTHEAST MONDAY.  THE THREAT OF THUNDERSTORMS
WILL RETURN WEDNESDAY AND THURSDAY FOR LOCATIONS SOUTH OF AN ATHENS
TO COMANCHE LINE.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT...MAINLY FOR
THE THREATS HEAVY RAINFALL AND ISOLATED DOWNBURSTS.

92

In the hours before

Special weather statement, Jul 15, 2:09 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
309 PM CDT FRI JUL 15 2005

TXZ091-092-152045-

COOKE-MONTAGUE-
309 PM CDT FRI JUL 15 2005

...SIGNIFICANT WEATHER UPDATE...

AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LEON...OR 12 MILES EAST OF
NOCONA...MOVING SOUTH AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ERA...FORESTBURG...MUENSTER
AND ST. JO.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM...ALONG WITH FREQUENT...DEADLY CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL.

65/DD
Special weather statement, Jul 15, 2:16 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
316 PM CDT FRI JUL 15 2005

TXZ102-118-152045-

TARRANT-WISE-
316 PM CDT FRI JUL 15 2005

...SIGNIFICANT WEATHER UPDATE...

AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER AURORA...OR 5 MILES NORTHEAST OF BRIAR...
MOVING SOUTHWEST AT 5 MPH.  ANOTHER STORM WAS RAPIDLY DEVELOPING
NEAR DFW AIRPORT.

CITIES IN THE PATH OF THIS STORM INCLUDE AZLE...BEDFORD...EULESS...
GRAPEVINE...HURST...SAGINAW...SOUTHLAKE AND WATAUGA.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM...ALONG WITH FREQUENT...DEADLY CLOUD TO GROUND LIGHTNING
STRIKES AND LOCALLY HEAVY RAINFALL.

65/DD
Special weather statement, Jul 15, 2:22 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
322 PM CDT FRI JUL 15 2005

TXZ094-105-152045-

FANNIN-HUNT-
322 PM CDT FRI JUL 15 2005

...SIGNIFICANT WEATHER UPDATE...

AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF DODD CITY...OR 8 MILES NORTHEAST
OF BONHAM...MOVING SOUTHWEST AT 5 MPH.  ANOTHER STRONG STORM WAS
LOCATED 5 MILES EAST OF GREENVILLE...AND MOVING SOUTHWEST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BAILEY...BONHAM...CADDO
MILLS...CELESTE...DODD CITY...ECTOR...GREENVILLE...HONEY GROVE...
LEONARD...WOLFE CITY AND BONHAM STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL.

65/DD
Special weather statement, Jul 15, 3:13 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT FRI JUL 15 2005

TXZ104-152145-

COLLIN-
413 PM CDT FRI JUL 15 2005

...SIGNIFICANT WEATHER UPDATE...

AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LEONARD...OR 19 MILES
NORTHEAST OF MCKINNEY...MOVING SOUTH AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE FARMERSVILLE.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM...ALONG WITH FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL.

65/DD

The radar

The Dallas/Ft Worth radar (KFWS), 97 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 2 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Kaufman

When
July 15, 3:15 PM CST
Where
Kaufman County, 1 mi S of Terrell
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
32.717, -96.283

Large limbs broke off trees and caused roof damage to 10-12 commercial buildings and several residential homes.

Hail, Hunt

When
July 15, 3:18 PM CST
Where
Hunt County, 3 mi NW of Lone Oak
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.033, -95.967

Penny size hail reported on Highway 69.

Thunderstorm Wind, Hunt

When
July 15, 3:18 PM CST
Where
Hunt County, 3 mi NW of Lone Oak
Measured
52 kt (60 mph) estimated sustained
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.033, -95.967

Large tree limbs and a sign knocked down.

Thunderstorm Wind, Lamar

When
July 15, 3:50 PM CST
Where
Lamar County, Paris
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.650, -95.533

Trees and power lines knocked down.

Thunderstorm Wind, Collin

When
July 15, 3:53 PM CST
Where
Collin County, 4 mi S of Princeton
Measured
55 kt (63 mph) measured sustained
Reported by
AMATEUR RADIO
Coordinates
33.133, -96.500

Thunderstorm Wind, Lamar

When
July 15, 4:00 PM CST
Where
Lamar County, Paris
Measured
50 kt (58 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
33.650, -95.533

Thunderstorm Wind, Rains

When
July 15, 4:00 PM CST
Where
Rains County, 4 mi W of Emory
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
32.867, -95.817

Several trees blown down across the western portion of the county.

Heavy Rain, Lamar

When
July 15, 4:00 PM CST
Where
Lamar County, Paris
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Roof of antique mall collapsed.

Flash Flood, Lamar

When
July 15, 4:20 PM CST to 6:00 PM CST
Where
Lamar County, Countywide
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.583, -95.583

Flooding caused people to abandon their vehicles and a building roof to collapse. Flooding was also reported in at least one home.

Hail, Dallas

When
July 15, 4:20 PM CST
Where
Dallas County, Dallas
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.767, -96.783

Thunderstorm Wind, Dallas

When
July 15, 4:30 PM CST
Where
Dallas County, 5 mi E of Dallas
Measured
54 kt (62 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
32.767, -96.700

Three inch tree limbs broken off.

Flash Flood, Dallas

When
July 15, 5:15 PM CST to 7:15 PM CST
Where
Dallas County, Richardson
Reported by
BROADCAST MEDIA
Coordinates
32.950, -96.717

Several cars were stranded in two-foot deep water. Three inches of rain fell in 45 minutes.

Thunderstorm Wind, Ellis

When
July 15, 6:20 PM CST
Where
Ellis County, 1 mi N of Waxahachie
Measured
61 kt (70 mph) estimated sustained
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
32.417, -96.850

Shed blown down.

Thunderstorm Wind, Johnson

When
July 15, 6:30 PM CST
Where
Johnson County, Keene
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
32.400, -97.333

Power lines blown down.

Lightning, Coryell

When
July 15, 10:30 PM CST
Where
Coryell County, Gatesville
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Lightning started a house fire on CR 272 off FM 185. The house was abandoned and burned to the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466175, 5466176, 5466177, 5466178, 5466179, 5466180, 5466181, 5466188, 5466182, 5466183, 5466184, 5466185, 5466186, 5466187, 5466189.